Xanax Candies – the Newest Teenage Drug Trend?

Albert Fontenot Prescription Drugs, Teen Substance Abuse Leave a Comment

Xanax candy?

They are called Xanie Tarts, and they represent a deceptive and dangerous new drug trend among American teenagers.

Parents across the country are warned to be on the lookout for drug-laced candies that appear to be the popular “Sweet Tart” candies. In reality, these innocuous treats have been laced with Xanax, a benzodiazepine-class prescription medication. Xanax is typically prescribed as an anti-anxiety remedy. However, it is also a popular drug of abuse.

“They Look like Candy”

Police say that it can be hard for parents to know if their teen is abusing Xanax via laced candy. At first glance, Xanie Tarts appear to be genuine candy—they even have the familiar logo.  It looks like candy and it tastes like candy.

One possible giveaway?

The color may be slightly off.

Sheriff Myers says, “It looks like maybe a liquid had been put on…”, making the counterfeit candies appear shinier than the real thing.

Telltale Signs of Xanax Abuse

Because the disguise works so well, parents who are worried that their teenager may be misusing Xanax should familiarize themselves with the signs of abuse:

  • Drowsiness
  • Dizziness
  • Blurred/Double Vision
  • Slurred Speech
  • Difficulty Focusing
  • Confusion
  • Memory Problems
  • Irritability

 

We are very concerned that are someone might overdose if they eat the candy unaware that it has been laced with drugs.”

~Sheriff Matthew Myers

Xanax Combinations That Can Kill

When abused in combination with other substances – especially opioids or alcohol – benzodiazepines can be extremely dangerous. Each substance has a side effect of depressing breathing, and the effect is magnified when they are taken together.

The Substance Abuse and Mental Health Services Administration reports that in 2011, benzodiazepine/opioid combinations were responsible for the majority of prescription drug-related emergency room visits.

  • 75% of all drug overdoses involve multiple substances.
  • The percentage jumps to 98% among FATAL overdoses.
  • 4 out of 5 deaths involving buprenorphine, methadone, or heroin also involve benzodiazepines.
  • Co-abusing “benzos” and painkillers leads to a tripled likelihood of psychiatric hospitalization.
  • It also doubles the risk of needing a prescription to curb suicidal ideation.
  • 2005-2011, there were over 249,127 ER visits for benzodiazepine/opioid combinations.
  • There were an additional 163,839 ER visits for benzodiazepine/alcohol combinations.
  • When all 3 substances were used, 43,069 ER visits occurred.
  • In each case, over a third of the ER visits resulted in a “serious outcome”.

Last year, there were over 7000 overdose deaths involving benzodiazepines.

If your teenager has been misusing Xanax or any other benzodiazepine, abruptly quitting “cold turkey” can be dangerous – even life-threatening. For that reason, seeking professional help is ALWAYS RECOMMENDED.

A medically-supervised detox may be necessary to ensure your child’s safety. After that, they can begin a program of recovery that addresses their unique needs – teenage recovery is NOT the same as adult recovery.

For over 35 years, Teensavers Treatment Centers has helped transform the lives of teenagers and families in crisis. If your child is struggling with substance abuse or emotional issues, contact Teensavers in Orange County, California, today.

SOURCES:

http://ksn.com/2017/04/27/teens-disguising-drugs-as-xanie-tarts/

http://www.theindychannel.com/news/crime/bartholomew-co-warns-about-drug-laced-xanie-tarts-becoming-popular-with-teens

http://www.narconon.org/drug-abuse/xanax-signs-symptoms.html

https://www.cdc.gov/mmwr/preview/mmwrhtml/mm6340a1.htm

https://www.samhsa.gov/data/sites/default/files/DAWN-SR192-BenzoCombos-2014/DAWN-SR192-BenzoCombos-2014.pdf

 

 

Leave a Reply